Hail, Burt
- When
- June 11, 4:20 PM CST
- Where
- Burt County, 0.86 mi NE of Lyons
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -96.470
A very strong and unseasonably cold upper level low pressure system that was tracking across the northern plains brought a strong low level jet to the region during the early morning hours of June 11th. The warm and unstable air that worked north into the region helped spawn early morning severe thunderstorms across eastern Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A very strong and unseasonably cold upper level low pressure system that was tracking across the northern plains brought a strong low level jet to the region during the early morning hours of June 11th. The warm and unstable air that worked north into the region helped spawn early morning severe thunderstorms across eastern Nebraska and southwest Iowa. Later that day as the upper level system worked into the central Dakotas, a cold front pushed across the region. This helped set off another round of thunderstorms that developed over east central Nebraska by late afternoon.
Isolated small supercell thunderstorms developed ahead of the cold front over eastern Nebraska, but they were quickly overtaken by a broken line of larger supercell thunderstorms, some of the heavy precipitation type, that developed along the cold front. Cell mergers and training were observed well into the evening hours as the activity quickly spread into southwest Iowa. The storms produced a total of 8 confirmed tornadoes in the Omaha/Valley warning area which covers eastern Nebraska and southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 3:33 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT WED JUN 11 2008
.DISCUSSION...
AFD SHORT DUE TO ANTICIPATED WX. SEVERE WEATHER...FLASH FLOODING THE
MAIN CONCERNS IN THE NEAR TERM. AMPLE MOISTURE/INSTABILITY IN PLACE
THIS AFTERNOON SETTING SITUATION FOR A SEVERE WEATHER OUTBREAK ACROSS
THE CWA THIS EVENING.SURFACE LOW WAS SITUATED OVER ERN SD INTO ERN
NEB WITH ASSOCIATED COLD FRONT CURRENTLY MOVING INTO THE CWA. MESO
ANALYSIS SHOWING NIL CAPPING WITH AXIS OF SBCAPE AOA 3000J/KG THRU
THE CWA...WITH GREATEST O-1KM SHEAR IN WESTERN IA BEHIND SURFACE WARM
FRONT EXTENDING FROM ERN SD INTO MN. LATEST SFC OBS INDICATE BNDRY IS
ALREADY CROSSING NE NEB INTO WRN IA WITH CONVECTION FIRING ALONG THE
LINE. EXCEPT FOR NE NEB...SPC TOR WATCH IS IN EFFECT OVER THE CWA
THRU 10 PM. SUSPECT THAT TORNADIC THREAT NORTH WILL QUICKLY
SHIFT INTO CENTRAL IA BY 00Z. GIVEN BNDRY MOVEMENT...FEEL THEN
THAT TOR THREAT FOR THE CWA WILL MAINLY BE OVER SOUTHERN SECTIONS OF
THE CWA BETWEEN 00Z-03Z IN AREA OF FAVORED MLCAPE/ESRH/MLLCL.
SEVERE THREAT SHOULD DIMINISH THEN IN THE LATE EVENING. AS FOR
FLOODING...A WATCH CONTINUES TO BE IN EFFECT OVER A LARGE PORTION
OF THE CWA THRU EARLY THURSDAY. SATL WINDS/IMAGERY WAS SHOWING A
FRONTOGENETIC BNDRY BTW 775MB-600MB LAYER EXTENDING FROM THE
WESTERN DAKOTAS THRU WESTERN NEB AND INTO NE CO. THIS MAY BE FOCUS
FOR SECOND ROUND OF DEVELOPMENT AFTER MIDNIGHT WHICH MAY CATAPULT
12HR QPF TOTALS BY THURSDAY MORNING AOA 3 INCHES MAINLY SE NEB
AND SW IA.
DURING THE EXTENDED PERIODS...SHORTWAVE TROF PUSHING HEADING INTO THE
GREAT LAKES REGION ON SUNDAY PUSHES A COLD FRONT INTO THE CENTRAL
PLAINS. FAVORED ECM SHOWING POTENTIAL FOR EARLY MORNING CONVECTION
NEAR THE NEB/KS BORDER...THEN MORE STABLE AIRMASS FILTERING IN
THROUGH THE AFTERNOON. UPPER RIDGE BUILDS OVER THE PACIFIC NW ON
MONDAY WITH A SERIES OF IMPULSES RIDING UP AND OVER INTO THE NORTHERN
PLAINS. COOL SURFACE HIGH BUILDING SOUTHWARD INTO THE HEARTLAND
SHOULD TRANSLATE TO DRY CONDITIONS THROUGH WEDNESDAY. DURING THIS
TIME...BEST THUNDER CHANCES APPEAR TO BE WELL WEST OF THE CWA. THE
ECM SUGGESTING SURFACE HIGH WILL ACT AS A BUFFER WITH BEST
INSTABILITY/MOISTURE REMAINING WEST OF THE AREA AS LLVL MOIST ADVECTS
NORTHWARD ALONG THE HIGH PLAINS.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THROUGH 12/18Z.
VFR CONDITIONS EXPECTED UNTIL CDFNT MOVES THRU THE AREA AND TSTMS
OVERSPREAD THE AREA. VISIBILITIES MAY BE REDUCED TO 1SM OR LESS IN
+TSRA. WINDS WL TURN TO THE NORTHWEST BEHIND THE FRONT. KOFK AROUND
00Z, KOMA AND KLNK AROUND 03Z. STEADY RAIN IS LIKELY BEHIND THE
FRONT AND PCPN EXPECTED TO CLEAR OUT AFTER 09Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ015-032>034-
042>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ043-055-056-
069-079-080-090-091.
&&
DEE/BGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 121 PM CDT WED JUN 11 2008 IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053- 065>068-078-088>093-120830- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON- BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 121 PM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA...BEGINNING LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS AS WELL AS LONG TRACK TORNADOES. ANY THUNDERSTORM ALSO HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. A COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS EASTERN NEBRASKA. AS TEMPERATURES WARM INTO THE 80S LATE THIS AFTERNOON...THE COMBINATION OF THESE WARM TEMPERATURES AND DEWPOINTS OF 65 TO 70 DEGREES WILL CREATE HIGH INSTABILITY. IN ADDITION...WIND SHEAR WILL INCREASE THROUGH THE AFTERNOON...SETTING THE STAGE FOR SUPERCELL STORMS TO FORM BY LATE THIS AFTERNOON IN THE WARM SECTOR. SEVERE STORMS ARE EXPECTED TO INITIATE ALONG THE COLD FRONT...AROUND 5 PM...AND MOVE EAST INTO WESTERN IOWA THIS EVENING. STORMS ARE EXPECTED TO RAPIDLY BECOME SEVERE AND LONG TRACK TORNADOES ARE NOT OUT OF THE QUESTION. EVENTUALLY...SUPERCELL STORMS MAY CLUSTER INTO A SQUALL LINE AS THEY MOVE INTO CENTRAL IOWA. THE CHANCE FOR SEVERE STORMS WILL CONTINUE WELL INTO THE EVENING...BUT HEAVY RAIN WILL BECOME INCREASINGLY LIKELY BY LATE EVENING AND OVERNIGHT. FLOODING CONTINUES ON SEVERAL RIVERS AND STREAMS FROM RECENT HEAVY RAIN. CHECK THE LATEST FLOOD WARNINGS OR STATEMENTS FOR DETAILS REGARDING FLOODING. IN ADDITION...A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE AREA UNTIL THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER INTO THURSDAY AND THURSDAY NIGHT IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. IT APPEARS THE MAIN THREAT OF SEVERE STORMS DURING THAT TIME WILL BE SOUTHEAST OF THE REGION. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD PREPARE FOR ACTIVATION BY LATE AFTERNOON. NEZ011-012-016>018-030-031-120830- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- 121 PM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION...MAINLY LATE THIS AFTERNOON THROUGH LATE EVENING. THE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND EVEN A TORNADO OR TWO POSSIBLE. ANY STORM COULD ALSO PRODUCE AREAS OF HEAVY RAIN. THE STRONGER THUNDERSTORMS AND HEAVIEST RAIN THREAT APPEARS THAT IT WILL SHIFT SOUTHEAST OF THE REGION BY EARLY TO MID EVENING. A COLD FRONT WILL CONTINUE TO MOVE INTO EASTERN NEBRASKA. VERY WARM AND MOIST AIR AHEAD OF THE FRONT WILL BRING HIGH INSTABILITY LATE THIS AFTERNOON. WIND SHEAR WILL ALSO INCREASE THROUGH THE AFTERNOON...SETTING THE STAGE FOR SUPERCELL STORMS TO FORM. STORMS ARE EXPECTED TO BECOME RAPIDLY SEVERE. FLOODING CONTINUES ON SEVERAL RIVERS AND STREAMS FROM RECENT HEAVY RAIN. CHECK THE LATEST FLOOD WARNINGS OR STATEMENTS FOR DETAILS REGARDING FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS THURSDAY. IF THEY DEVELOP...THEY COULD PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID AFTERNOON OVER MUCH OF THE AREA. GRIFFIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HAIL 6 E HARTINGTON 42.62N 97.15W
06/11/2008 E1.00 INCH CEDAR NE PUBLIC
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1133 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL LOUISVILLE 41.00N 96.16W
06/11/2008 E0.75 INCH CASS NE TRAINED SPOTTER
NEAR THE INTERSECTION OF 120TH AND CHURCH
0335 AM HAIL BELLEVUE 41.16N 95.92W
06/11/2008 E1.00 INCH SARPY NE PUBLIC
NEAR 36TH AND HIGHWAY 370.
0340 AM HAIL OMAHA 41.26N 96.01W
06/11/2008 M0.50 INCH DOUGLAS NE NWS EMPLOYEE
156TH AND BLONDO
0340 AM HAIL PAPILLION 41.16N 96.04W
06/11/2008 E1.00 INCH SARPY NE TRAINED SPOTTER
0343 AM HAIL OMAHA 41.26N 96.01W
06/11/2008 E1.00 INCH DOUGLAS NE LAW ENFORCEMENT
NEAR THE INTERSECTION OF MAPLE ST. AND 156TH.
0345 AM HAIL FORT CALHOUN 41.46N 96.03W
06/11/2008 E0.75 INCH WASHINGTON NE LAW ENFORCEMENT
0430 AM HAIL LYONS 41.94N 96.47W
06/11/2008 E0.75 INCH BURT NE PUBLIC
0445 AM HAIL 6 E HARTINGTON 42.62N 97.15W
06/11/2008 E1.00 INCH CEDAR NE PUBLIC
0500 AM TSTM WND DMG ONAWA 42.03N 96.09W
06/11/2008 MONONA IA PUBLIC
2 FOOT DIAMETER TREES BLOWN DOWN, A FEW POWER LINES DOWN.
0630 AM HAIL 3 W DEFIANCE 41.83N 95.40W
06/11/2008 E0.75 INCH SHELBY IA PUBLIC
&&
LANDSVORKThe Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
14 hail, 8 thunderstorm wind, 6 flash flood, 5 tornado, 1 heavy rain, 1 flood. Local standard time, as filed.
Thunderstorm wind gusts estimated at around 60 mph knocked down large tree branches in the Winslow area.
Thunderstorm wind gusts estimated at 60 mph knocked down large tree limbs and a few trees in the Tekamah area.
Hail that was around nickel size lasted for about 10 minutes.
Thunderstorm wind gusts estimated at 60 mph downed a tree in the Ralston area.
The tornado initially touched down in Burt county Nebraska about 4.5 miles west of Little Sioux Iowa. Center pivot irrigation systems were flipped and trees sustained damage in the area. Fallen tree limbs damaged homes and blocked roads and some roof damage and broken windows were noted. The storm tracked northeast and crossed the Missouri River and Interstate 29 near mile marker 97, continuing into Harrison county Iowa. The total path length was around 14 miles and it eventually achieved EF3 strength when it hit a boyscout camp in Monona county Iowa where 4 fatalities and 48 injuries occurred.
Near North 312th and Highway 36.
Rainfall of 2 to 3 inches fell in a 2 to 3 hour period across sections of Saunders county. The heavy rain produced flash flooding across Highway 92 east of Mead and also flooded farmland in the area.
At the NWS Valley office.
A brief tornado caused tree damage around 6 miles north of Elkhorn.
Quarter size hail reported at the intersection of 168th and Bennington.
Thunderstorm winds estimated at 60 mph blew patio chairs into a window causing it to break and also blew a pontoon boat two houses down near Bennington.
Large tree limbs were reported downed on the northwest edge of Lincoln by thunderstorm wind gusts estimated at 60 mph.
Heavy rain caused a roof of a storage building to collapse in east Omaha damaging a truck, trailer and granite supplies. Rainfall at Eppley from the storm was around 2.25 inches. The heavy rain also caused flash flooding across the city.
A brief tornado touchdown caused mainly tree damage on the east edge of Greenwood.
Near 310th and Church Road.
A tornado did intermittent damage from 3 miles southwest of Louisville to 2 miles southwest of Cedar Creek. Scattered tree damage was reported in this area and some farm outbuildings were destroyed. A mobile home southwest of Cedar Creek was moved 8 inches off of its foundation.
At 66th and Y Streets.
Rainfall of 2 to 5 inches fell in a 2 to 3 hour period across sections of Omaha. The heavy rain produced flash flooding across roads and highways in the metro area which trapped vehicles in high water or forced road closures. Areas which experienced more significant flooding included West Maple in Elkhorn, Interstate 480 and Martha Street, the I street ramp onto Interstate 80, 12th and Cuming Streets, 48th and Ames Ave., locations near the Creighton campus and near 50th Street and Interstate 80. Many of these locations had water high enough that vehicles became trapped. However, there were no reported injuries and any damage was mainly to the vehicles. There were also numerous other reports of flooded streets in the Omaha area and along sections of Cole Creek and a few branches of the Papillion Creek watershed.
A trained spotter measured thunderstorm wind gusts of 67 mph with home weather equipment.
Hail up to 1 inch in diameter was reported across sections of Omaha including 159th and Giles, 138th and Industrial Road, 108th and Harrison Streets, 120th and W Streets and at 90th and Center.
Thunderstorm wind gusts estimated at over 70 mph downed several large trees and some power lines at a Salvation Army Camp south of Offutt AFB.
Thunderstorm wind gusts estimated at over 60 mph blew a tree onto a mobile home. The winds could have been the rear flank downdraft winds from a supercell thunderstorm that produced a tornado a little earlier near Louisville.
Reported along Washington Street.
Heavy rain caused flash flooding across many streets in the Lincoln area. The Lincoln airport recorded a little over 3 inches of rain on 6/11. Flooding across streets was reported along Highway 77 northbound lanes, Rosa Parks Way, the 2400 block of North Ninth Street, 20th Street from Cornhusker to Knox, 48th and Cornhusker Highway, the 600 block of Old Cheney, W Street from 14th to 15th Streets was completely flooded, Havelock Ave. from 70th to 80th Streets, and some flooding was also reported along Haines Branch near Pioneers Park. Other streets were likely flooded.
A brief tornado touchdown caused mainly just tree damage 2 miles north of Jansen.
Rainfall of around 3 inches in an hour and a half fell across sections of western Sarpy county. The heavy rain produced flash flooding of a couple of subdivisions in the Gretna area with 6 basements flooded. The flood waters came from a cornfield to the west with debris from the field crossing a road in the subdivision.
Heavy rain produced flash flooding blocking roads near the intersection of 156th and Kiser Streets just south of Louisville.
Heavy rain produced flash flooding across Mynard Road between 250th and 262nd Streets and near Highway 63 east of Greenwood. Roads in these areas were blocked for a while by flood waters.
Areas of heavy rain that fell across the Salt Creek basin during the first week of June, culminated with heavy rain producing thunderstorms on June 11th. This caused Salt Creek to flood around the Greenwood area. The creek at Greenwood reached 22.5 feet at 245am CDT on June 12th, flood stage is 20 feet. The flooding affected mainly just agricultural bottom-lands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97890, 97891, 98264, 98265, 97900, 98266, 98794, 97902, 121632, 97903, 98257, 97904, 98267, 98268, 97905, 116171, 97906, 98258, 97907, 98259, 97908, 98272, 98341, 97909, 121634, 97913, 98269, 97916, 99323, 98270, 97917, 121633, 98273, 98275, 101529.